Heartburn Meds Can Lower Magnesium, Effect Not Remedied By Taking Magnesium In 25% Of Patients

FDA Drug Safety Communication: Low Magnesium Levels Can Be Associated With Long-term Use Of Proton Pump Inhibitor Drugs (PPIs)

[3-2-2011] The U.S. Food and Drug Administration (FDA) is informing the public that prescription proton pump inhibitor (PPI) drugs [e.g. esomeprazole magnesium (Nexium®) and lansoprazole (Prevacid®)] may cause low serum magnesium levels (hypomagnesemia) if taken for prolonged periods of time (in most cases, longer than one year). In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.

(NIH Factsheet on Magnesium):

Early signs of magnesium deficiency include loss of appetite, nausea, vomiting, fatigue, and weakness. As magnesium deficiency worsens, numbness, tingling, muscle contractions and cramps, seizures, personality changes, abnormal heart rhythms, and coronary spasms can occur.

Habitually low intakes of magnesium induce changes in biochemical pathways that can increase the risk of illness over time. Four conditions in which magnesium might be involved:

– Hypertension and cardiovascular disease
– Type 2 diabetes
– Osteoporosis
– Migraine headaches

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s